MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. BARD MESH PRE-SHAPED; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. BARD MESH PRE-SHAPED; SURGICAL MESH
Model Number 0112700
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Hematoma (1884); Pain (1994); Hernia (2240); Disability (2371)
Date of Event 06/25/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.The information provided alleges that the, "patient underwent an additional surgery to repair the hernia defect and remove it." as medical records were not provided and the description does not clearly define what "remove it" is referring to (example possible mesh explant, partial explant, or removal/repair of the hernia defect itself without explant of previously placed mesh).As such, we have not identified this as reported device explant at this time.It is unclear at this time if the hernia defect repaired post implant of the mesh was a recurrence of the original hernia defect or a new hernia defect.However, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
It is alleged by the patients attorney that on (b)(6) 2009, the patient underwent surgery for repair of an inguinal hernia.As reported, a bard/davol marlex reference number 0112700, lot number husl1076 was implanted to repair the hernia defect.It is alleged that a year later on (b)(6) 2010, the patient underwent an additional surgery to repair the hernia defect and "remove it." as alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective marlex.
 
Additional Manufacturer Narrative
Addendum to the previous report.This supplemental emdr is being sent to correct the brand name (d1) of the device used in the patient.A manufacturing review was performed which found that the device provided was manufactured to specification.With the current information available no definitive conclusion can be made.If additional event and/or evaluation information is obtained a follow up emdr will be submitted.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.The information provided alleges that the, "patient underwent an additional surgery to repair the hernia defect and remove it." as medical records were not provided and the description does not clearly define what "remove it" is referring to (example possible mesh explant, partial explant, or removal/repair of the hernia defect itself without explant of previously placed mesh).As such, we have not identified this as reported device explant at this time.It is unclear at this time if the hernia defect repaired post implant of the mesh was a recurrence of the original hernia defect or a new hernia defect.However, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum#1: this supplemental emdr is being sent to correct the brand name (d1) of the device used in the patient.A manufacturing review was performed which found that the device provided was manufactured to specification.With the current information available no definitive conclusion can be made.If additional event and/or evaluation information is obtained a follow up emdr will be submitted.Addendum#2: h11: this supplemental emdr is submitted to document additional information provided and to correct expiry date, manufacturing date.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per the medical records review, about 1 year 2 months post implant of bard pre-shaped mesh, patient had hematoma, abdominal pain thereby underwent repair with mesh removal.The instructions-for-use supplied with the device list hematoma as a possible complication.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
It is alleged by the patients attorney that on (b)(6) 2009, the patient underwent surgery for repair of an inguinal hernia.As reported, a bard/davol marlex reference number (b)(4), lot number husl1076 was implanted to repair the hernia defect.It is alleged that a year later on (b)(6) 2010, the patient underwent an additional surgery to repair the hernia defect and "remove it." as alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective marlex.Addendum per additional information provided: on (b)(6) 2009 - patient was diagnosed with right indirect inguinal hernia thereby underwent open repair with the implant of pre-shaped mesh.Per operative notes, ¿the hernia sac was separated from the cord structures, twisted and suture ligated at the peritoneal fold level.A flat piece of pre-shaped mesh was tailored to go on the top of hasselbach¿s triangle.The distal tip of the mesh was tacked doubly over the pubic tubercle with suture.The 2 tails of the mesh were wrapped around the cord at the internal ring area and were sutured to each other.Medial lateral sides of the mesh were tacked to the underlying fascia with suture.¿ on (b)(6) 2010 - patient was diagnosed with right inguinodynia, hematoma thereby underwent open repair with the removal of mesh.Per operative notes, ¿the mesh was dissected free from the scar in the superolateral direction and underlying tissue along the superior aspect of the conjoined tendon.Then, focused the attention along the shelving edge of the inguinal ligament.The mesh was dissected free away from the external oblique fibers along the inferior aspect.The mesh was retracted anteriorly and dissected free from the shelving edge of the inguinal ligament.Started dividing the mesh just before its attachments to the pubic tubercle.After partial division of the mesh, dissected that free sharply from the pubic tubercle.The spermatic cord and contents were passed around the pubic tubercle portion of the mesh, and then the inferior aspect of the mesh was dissected free completely from the shelving edges of the inguinal ligament.The mesh was removed.¿ attorney alleges that the patient had pain.

Brand Name
BARD MESH PRE-SHAPED
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7124378
Report Number1213643-2017-01048
Device Sequence Number1410850
Product Code FTL
UDI-Device Identifier00801741016547
UDI-Public(01)00801741016547
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2010
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2014
Device Model Number0112700
Device Catalogue Number0112700
Device Lot NumberHUSL1076
Was Device Available for Evaluation? No
Event Location Hospital
Initial Date Received by Manufacturer 11/29/2017
Supplement Date Received by Manufacturer05/02/2018
10/30/2023
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date05/07/2018
11/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age55 YR
Patient SexMale
Patient Weight73 KG